Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 20, NWS Houston/Galveston, TX

April 13, 20166 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 13, 2016, 2:27 AM CDT for 6 counties in Texas. It was in force for 63 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2016, 2:27 AM CDT (07:27 UTC)
Expired
Apr 13, 2016, 3:30 AM CDT
In force
63 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Harris County, TX, Liberty County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 17 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 2:29 AM CDTTSTM WND DMG4 N Danbury, TXMETAL ROOD FROM SHED AND BARN BLOWN OFF. CALF KILLED BY FLYING DEBRIS. TWO OTHER CALFS INJURED.
Apr 13, 2:30 AM CDTTSTM WND DMG3 N Danbury, TXLARGE STORAGE SHED HAD ROOF TORN OFF. PARKED STOCK CAR SEMI TRAILER FULL WITH A CAR... TOOLS... ENGINES AND AIR COMPRESSORS PARTIALLY BLOWN OFF DRIVEWAY.
Apr 13, 2:30 AM CDTTSTM WND DMG3 N Danbury, TXRV BLOWN OVER
Apr 13, 2:30 AM CDTTSTM WND DMG3 N Danbury, TXSIGNIFICANT ROOF DAMGE TO A HOME.
Apr 13, 2:32 AM CDTTSTM WND DMG3 N Danbury, TX3 RICE SILOS DAMAGED AT RICE TECH. LARGE TANK BLOWN INTO A DITCH.
Apr 13, 2:33 AM CDTTSTM WND DMG3 Nne Danbury, TXOIL WELL WORK-OVER RIG BLOWN ON ITS SIDE
Apr 13, 2:35 AM CDTTSTM WND DMG2 N Danbury, TXMINOR WIND DAMGE ALONG WOLFGLEN ESTATES DRIVE. UTILITY POLE BLOWN DOWN. EVIDENCE OF LOTS OF HAIL WITH AREA COVERED WITH GREEN TREE LEAVES.
Apr 13, 2:35 AM CDTTSTM WND DMG2 Wnw Danbury, TXAN ALREADY DAMAGED BARN WAS LEVELED. TREE DAMAGE FROM WINDS. JUST SOUTH OF HIGHWAY 35 AND CR 46.
Apr 13, 2:58 AM CDTMARINE TSTM WIND 34Ese Bacliff, TX
Apr 13, 2:58 AM CDTMARINE TSTM WIND 391 Ese Bacliff, TX
Apr 13, 3:05 AM CDTHAIL 0.25Freeport, TX5 MINUTES OF PEA SIZED HAIL ON THE SOUTH SIDE OF FREEPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 11:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2016-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2016-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

546 
WUUS54 KHGX 130727
SVRHGX
TXC039-071-167-201-291-321-130830-
/O.NEW.KHGX.SV.W.0020.160413T0727Z-160413T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
227 AM CDT WED APR 13 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LIBERTY COUNTY IN SOUTHEASTERN TEXAS...
  GALVESTON COUNTY IN SOUTHEASTERN TEXAS...
  CHAMBERS COUNTY IN SOUTHEASTERN TEXAS...
  EAST CENTRAL MATAGORDA COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHEASTERN BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHEASTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 330 AM CDT

* AT 224 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM OLD RIVER-WINFREE TO LEAGUE CITY TO NEAR DANBURY TO
  NEAR BAY CITY...MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EASTERN PASADENA...EASTERN LEAGUE CITY...SOUTHEASTERN BAYTOWN...
  GALVESTON CAUSEWAY...GALVESTON ISLAND WEST END...TEXAS CITY...LAKE
  JACKSON...ALVIN...ANGLETON...DICKINSON...LA MARQUE...SANTA FE...FREEPORT...
  SEABROOK...CLUTE...HITCHCOCK...BEACH CITY...KEMAH...SURFSIDE BEACH AND
  GALVESTON PIER 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2937 9484 2936 9485 2933 9473 2914 9504
      2909 9511 2918 9502 2921 9520 2920 9516
      2907 9512 2886 9538 2887 9599 2890 9550
      2927 9540 2950 9507 2993 9477 2994 9444
      2989 9444 2989 9436 2956 9435
TIME...MOT...LOC 0724Z 271DEG 35KT 2987 9480 2950 9505 2928 9539 2891
9591

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 12:05 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 13, 12:05 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1205 AM CDT WED APR 13 2016

.AVIATION...
LINE OF STORMS BEGINNING TO MOVE INTO WRN PORTIONS OF THE CWA AT
THIS TIME. THESE STORMS SHOULD EVENTUALLY MOVE TO THE COAST NEAR
SUNRISE...THEN POSSIBLY STALL NEAR THIS AREA. SHORT-RANGE MODELS
NOT INDICATING MUCH ACTIVITY AFTER THIS INITIAL LINE BY THE AFTN
HRS BUT THE EASTWARD PROGRESSION OF THE MAIN UPPER TROF SEEMS TO
BE ON THE SLOW SIDE. DAYTIME HEATING COULD HELP PRODUCE ADDITION-
AL SCATTERED ACTIVITY LATER TODAY. DRIER AIR/CLEARING MAY NOT BE
ON THE MENU UNTIL LATE TONIGHT/EARLY THURS MORNING. 41

&&

.PREV DISCUSSION... /ISSUED 958 PM CDT TUE APR 12 2016/

CURRENT FCST IS IN PRETTY GOOD SHAPE. SHOWERS/STORMS HAVE
DEVELOPED TO OUR WEST AND WILL BE MOVING THRU SE TX OVERNIGHT.
EXPECT COVERAGE TO EXPAND LOCALLY AS INCREASINGLY DIFFLUENT UPPER
FLOW ENCOUNTERS DEEP TROPICAL MOISTURE BEING TRANSPORTED INLAND.
LATEST GUIDANCE IS SUGGESTING TWO POSSIBLE AREAS TO KEEP AN EYE ON
OVERNIGHT. THE FIRST AREA WILL BE CLOSER TO THE COAST WHERE A
FRONTAL BOUNDARY IS HUNG UP. THE SECOND IS AN AREA SITUATED FROM
MAYBE CLL-LFK WHERE AN AREA OF H85 SPEED CONVERGENCE IS FCST TO
SET UP. REMAINS TO BE SEEN AS TO HOW THE MESOSCALE PLAYS OUT BUT
BOTH AREAS SEEM PLAUSIBLE. LOCALIZED HEAVY RAIN AND STRONG STORMS
LOOK TO REMAIN POSSIBLE. HIRES GUIDANCE SUGGESTS PRECIP MIGHT MOVE
OUT A LITTLE FASTER THAN WHAT'S CURRENTLY IN THE FCST. BUT RUN-
TO-RUN CONSISTENCY HASN'T BEEN ALL THAT GREAT...SO THERE'S
CONSIDERABLE UNCERTAINTY IN THAT REGARD. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      60  72  57  78  58 /  80  50  10  10   0
HOUSTON (IAH)              63  73  59  79  59 /  80  70  20  10   0
GALVESTON (GLS)            66  72  64  75  67 /  80  80  20   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 AM CDT WEDNESDAY FOR
     THE FOLLOWING ZONES: GALVESTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 AM CDT WEDNESDAY FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Apr 12, 3:46 PM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
346 PM CDT TUE APR 12 2016

TXZ163-164-176>179-195>199-132100-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WASHINGTON-
346 PM CDT TUE APR 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE TONIGHT. ISOLATED
STRONG STORMS ARE POSSIBLE AFTER MIDNIGHT WITH THE MAIN THREAT
STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS CHANCES WILL CONTINUE THROUGH WEDNESDAY
WITH A THREAT OF LOCALLY HEAVY RAINFALL. RAINFALL TOTALS OF ONE
TO TWO INCHES WILL BE POSSIBLE IN A SHORT PERIOD OF TIME.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ200-210>214-226-227-235>238-132100-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
JACKSON-LIBERTY-MATAGORDA-WALLER-WHARTON-
346 PM CDT TUE APR 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORM CHANCES WILL INCREASE TONIGHT. THERE IS A
SLIGHT CHANCE FOR ISOLATED STRONG STORMS...WITH THE MAIN THREATS
STRONG GUSTY WINDS...HAIL...AND ISOLATED TORNADOES. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE. RAINFALL TOTALS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAIN THREAT WILL CONTINUE WEDNESDAY WITH TOTAL REACHING 1 TO
2 INCHES WIDESPREAD ACROSS THE REGION WITH ISOLATED TOTALS OF 3
TO 5 INCHES. ISOLATED STRONG STORMS ARE POSSIBLE MAINLY WEDNESDAY
MORNING WITH THE MAIN THREATS STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AFTER MIDNIGHT THROUGH
WEDNESDAY.

GMZ330-335-350-355-370-375-132100-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
346 PM CDT TUE APR 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

AREAS OF FOG AT TIMES DENSE MAY REDUCE VISIBILITY TO LESS THAN 1/2
MILE AT TIMES. FOG WILL LINGER OVER MOST OF THE GULF WATERS
THROUGH TONIGHT...WHILE AREAS OF FOG WILL BE MORE COMMON SOUTH OF
FREEPORT OUT TO 60 NM. STRONG THUNDERSTORMS ARE ALSO POSSIBLE
MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEA FOG IS EXPECTED TO LINGER OVER THE GULF WATERS ON WEDNESDAY
AND MAY LINGER THROUGH WEDNESDAY NIGHT. STRONG THUNDERSTORMS ARE
ALSO POSSIBLE WEDNESDAY WITH THE PRIMARY THREAT GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 13, 1:33 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
133 AM CDT WED APR 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     WEIMAR                  29.70N  96.78W
04/13/2016                   COLORADO           TX   LAW ENFORCEMENT

            TREE LIMBS AND POSSIBLE ROOF DAMAGE IN WEIMAR.

&&

EVENT NUMBER HGX1600029

39
Special weather statement, Apr 13, 1:47 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
147 AM CDT WED APR 13 2016

TXZ226-236-237-130730-
MATAGORDA TX-BRAZORIA TX-WHARTON TX-
147 AM CDT WED APR 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHARTON...NORTHERN
MATAGORDA AND SOUTHWESTERN BRAZORIA COUNTIES UNTIL 230 AM CDT...

AT 147 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF MARKHAM...OR 11 MILES SOUTHEAST OF EL CAMPO...MOVING
EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BAY CITY...WEST COLUMBIA...SWEENY...BRAZORIA...VAN VLECK...MARKHAM...WILD
PEACH VILLAGE AND DANEVANG.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN TEXAS.

LAT...LON 2897 9622 2914 9624 2920 9577 2910 9549
      2893 9556
TIME...MOT...LOC 0647Z 262DEG 35KT 2907 9614
Local storm report, Apr 13, 2:01 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE Houston/Galveston TX
201 AM CDT WED APR 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             NEEDVILLE               29.40N  95.84W
04/13/2016  M1.00 INCH       FORT BEND          TX   BROADCAST MEDIA

            MEDIA TWITTER REPORT OF NICKEL TO QUARTER SIZE HAIL IN
            NEEDVILLE.

&&

EVENT NUMBER HGX1600030

39

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 11:42 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado48 min
Apr 13, 12:25 AM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Waller, Wharton50 min
Apr 13, 12:53 AM CDTSpecial Marine WarningHGX112 min
Apr 13, 12:59 AM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend, Harris, Waller, Wharton46 min
Apr 13, 1:41 AM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Galveston, Harris, Wharton49 min
Apr 13, 1:47 AM CDTSpecial Weather StatementHGXMatagorda43 min
Apr 13, 1:53 AM CDTSpecial Marine WarningHGX112 min
Apr 13, 2:16 AM CDTSevere Thunderstorm WarningHGXBrazoria, Matagorda29 min
Apr 13, 2:42 AM CDTSpecial Marine WarningHGX48 min
Apr 13, 2:43 AM CDTSpecial Weather StatementHGXPolk, San Jacinto47 min
Apr 13, 3:40 AM CDTSpecial Marine WarningHGX110 min
Apr 13, 3:55 AM CDTSpecial Marine WarningHGX65 min
Apr 13, 4:57 AM CDTSpecial Marine WarningHGX2 hr
Apr 13, 5:28 AM CDTSpecial Marine WarningHGX92 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.